Dear Dr. Roach: I am a 71-year-old woman who still works full-time as a teacher. I have osteoporosis and have had two bone scans. My latest scan showed a slight deterioration from the first two years ago. My T-score in my spine went from -2.2 to -2.6. It was recommended by my endocrinologist that I get the Reclast infusion because I have acid reflux and the other choices wouldn’t be good.
I’m wondering about your thoughts and if you know of any natural ways to avoid the infusion. I currently take many supplements including calcium and vitamin D, and I eat 1,200 mg of calcium per day. I also started taking 1 scoop of collagen powder. The infusion scares me, but I don’t want any more bone loss!
Osteoporosis doesn’t generally cause symptoms until a person develops a fracture, but fractures can be devastating. That’s why screening for osteoporosis is widely recommended and why treatment is indicated when a person has severe osteoporosis.
Initial treatment consists of lifestyle changes: stopping smoking, adequate vitamin D and calcium intake, regular exercise, and avoiding heavy alcohol use. Often, these are adequate to slow or reverse bone loss. However, when a person has a T-score of -2.6, they are at a high enough risk for a fracture that medication has more benefits than harms.
Using some assumptions, I put your information into the FRAX calculator (frax.shef.ac.uk) and got an estimate that 16% of women like yourself would develop a major osteoporotic fracture in the next 10 years, including a 4.5% risk of a hip fracture. Your T-score of -2.6 and your risks of fracture are all in the range where medication is recommended.
A bisphosphonate drug, like alendronate (Fosamax) or risedronate (Actonel), is generally the first-line medication that is recommended. Zoledronic acid (Reclast) is in the same class, but is given by IV infusion, usually yearly. Most people with well-controlled acid reflux can take pills, but those with esophageal disorders are at risk for damage from the pills. So, IV is then preferred.
Since your osteoporosis is severe enough to warrant treatment and has been worsening in the last two years, I agree with your endocrinologist. Normally, the medicine is given for three to five years before reassessing whether it is still necessary. Using these medicines for too long can lead to other issues.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth @med.cornell.edu